Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Would magnesium and potassium supplements help my heart fluttering?
Hello, I am a 21 year old male who started feeling heart fluttering 8 months ago, went to the ER and they said my TSH was high and gave me a beta blocker to calm my heart. Have been in and out of the ER with a racing heart, I guess, from anxiety of feeling the PVCs. The EKG said minimum voltage criteria for LVH and infrequent PVCs. I take Prilosec for stomach acid, been on it for 4 years, and Lopressor 25mg twice a day. Potassium was low a few times; the # hangs around the lower side and magnesium level 1.7. I wonder would magnesium and potassium supplements help me?
submitted by Keith from Los Angeles, California on 6/6/2012
by Texas Heart Institute cardiologist, Mehdi Razavi, MD
Hi Keith. Certainly maintaining normal levels of magnesium and potassium is prudent. It's important to follow the levels closely with your physician. Having said that, you should make sure that your thyroid problem has been addressed (I believe giving a beta-blocker alone does not treat the underlying thyroid disorder, but you should check with your physician who knows your condition best). If, despite correction of your thyroid problem the skipped beats continue, then you must consult with a cardiologist. Good luck.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated June 2012